Side effects of statins: What is xerostomia, a mouth ailment that is less well-known?
STATINS side effects can include a wide range of unexpected health problems. Xerostomia is a condition in which the mouth is affected by a variety of symptoms.
Statins are one of the most commonly recommended medications for the treatment of high cholesterol. There are adverse effects to be cautious of, including xerostomia, as with other things.
Xerostomia was investigated as an unnoticed side effect of statin therapy in a study published in Endocrine Abstracts.
A 55-year-old Asian woman with bilateral xanthelasma was studied. She was a nonsmoker and a teetotal.
Due to chronically high LDL cholesterol and the significant risk of both CVD and PVD linked with high lipoprotein A, she was temporarily switched off simvastatin to atorvastatin. Her atorvastatin was also halted for four weeks, and it significantly reduced her xerostomia.
Unfortunately, patients do not report side effects like xerostomia because they believe it is a minor complication.
This suggests that studies understate its true prevalence in statin treatment, implying that greater research into the link between statins and xerostomia is needed.
Xerostomia can be divided into two categories.
One type is linked to a significant reduction in salivary secretion.
The other involves normal salivary function but lower saliva viscosity or mucin concentration, which is a common observation in the elderly.
Xerostomia is the most common oral side effect of cardiovascular medications, according to studies.
Statins are a type of statin that is commonly used to treat hypercholesterolemia.
Another study looked at the effects of statins on the oral cavity, which was published in the US National Library of Medicine National Institutes of Health.
The goal of the study was to look into the side effects of statins in the oral cavity, as well as the symptoms that could occur if the treatment was stopped.
Dry mouth, itching, bitterness in the mouth, and cough were some of the oral cavity symptoms associated with statin use.
Muscle discomfort is one of the most common side effects of statin therapy.
A person may experience muscle soreness, fatigue, or weakness as a result of this pain.
Pain can range from a minor annoyance to a severe enough ache to make daily activities difficult.
When compared to taking a pill that does not include medication, the actual risk of acquiring muscle soreness as a result of taking statins is about 5% or less.
Other possible adverse effects include: